Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 2, 2018, 10:53 PM MDT for Prairie County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2018, 10:53 PM MDT (04:53 UTC)
- Expired
- Jul 2, 2018, 11:43 PM MDT
- In force
- 50 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Prairie County, MT
The radar
The Glasgow radar (KGGW), 176 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:04 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 2, 9:04 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 904 PM MDT Mon Jul 2 2018 .DISCUSSION... Evening Update: Not many changes to the forecast tonight. Most of the updates involve incorporation of recent radar and satellite trends, blending in some high resolution near term models that are currently doing a good job of matching with reality. Bigelbach PREVIOUS DISCUSSION: The latest model runs have not significantly changed the forecast for the next couple of days. A shortwave moving across the region ahead of an upper trough will bring showers and thunderstorms tonight through early Tuesday morning. Some showers have already developed this afternoon along and north of the Canadian border. The most likely area for a wetting rain is still expected to be across the south and east, where rainfall amounts are expected to be between a tenth of an inch and a little over half an inch tonight. Currently, these are expected to stay east and south of Glasgow. However, these should impact Glendive as early as 8 or 9 this evening, and Sidney should be seeing precipitation an hour or two after that. These should move out of the area by early Tuesday morning, providing a brief break before more showers and storms return Tuesday night. Tuesday evening, the previously mentioned upper low makes its way across the area, bringing another round of showers and storms. Most of the model guidance brings the majority of the precipitation through the area by midnight Tuesday night, with a few lingering showers into the early morning Wednesday. Late Wednesday, an upper ridge moves into the area, and generally dry weather will dominate the region through the end of the work week. High temperatures will be in the 80s on Thursday, but on Friday most locations across northeast Montana will approach or perhaps even exceed 100 degrees. Temperatures will remain hot through the weekend, although Friday will be the hottest day of the period. Hickford Previous Discussion...The forecast begins with dry weather conditions today ahead of a deepening upper level trough across the Pacific Northwest. Showers and thunderstorms will likely increase in coverage tonight over portions of northeast Montana in response to the added forcing for ascent with this system along with available moisture. In addition, wetting rains are very possible furthest southeast right along the Montana and North Dakota border. A second wave of showers and thunderstorms will potentially occur Tuesday evening into the night while the trough lifts northeast over Montana. Out ahead of the main shortwave, expect increasing pva and upper level diffluent southwest flow contributing dynamic support. The next focus will be during the second half of the week. Latest 00z guidance continues to suggest strong ridging extending into northeast Montana and adjacent sections of Canada during this time. Large scale subsidence will bring dry weather while temperatures turn warm to hot with the associated rises in height fields. Maliawco && .AVIATION... Flight Category: VFR. Discussion: Showers and thunderstorms will increase in coverage over the area tonight in southeastern areas. GDV and SDY should see thunderstorms over the next few hours, lasting into the morning hours tomorrow. As for OLF and GGW, thunderstorms aren't necessarily expected tonight, but some showers will be possible through the overnight. Conditions return to generally dry by tomorrow afternoon. WIND: Expect winds to generally be around 5-10 kts for most locations with varying directions from west to north. If any site is directly impacted by thunderstorms, winds could be gusty and erratic. Bigelbach && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Special weather statement, Jul 2, 9:44 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
944 PM MDT MON JUL 2 2018
MTZ026-030430-
Prairie MT-
944 PM MDT MON JUL 2 2018
...SPECIAL WEATHER STATEMENT...
At 942 PM MDT, Doppler radar was tracking a strong thunderstorm over
Miles City, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Terry, Fallon, Zero, Mccloud and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
4666 10549 4666 10558 4674 10558 4675 10562
4683 10562 4683 10583 4693 10588 4716 10539
4707 10533 4697 10533 4697 10521 4691 10521
4691 10508 4688 10505 4654 10502 4654 10523
TIME...MOT...LOC 0342Z 240DEG 19KT 4640 10583
BigelbachSpecial weather statement, Jul 2, 10:42 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1042 PM MDT MON JUL 2 2018
MTZ026-030530-
Prairie MT-
1042 PM MDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE COUNTY UNTIL
1130 PM MDT...
At 1042 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Terry, moving east at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mildred.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4654 10524 4657 10524 4657 10538 4685 10491
4685 10473 4661 10474 4661 10486 4657 10486
4657 10498 4654 10499
TIME...MOT...LOC 0442Z 247DEG 23KT 4654 10527
BigelbachThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:44 PM MDT | Special Weather Statement | GGW | Prairie | 46 min |
| Jul 2, 10:42 PM MDT | Special Weather Statement | GGW | Prairie | 48 min |
| Jul 2, 11:34 PM MDT | Special Weather Statement | GGW | Wibaux | 41 min |
| Jul 3, 2:49 PM MDT | Heat Advisory | GGW | Daniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.